How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 30418
Experience:  University of California at Davis graduate veterinarian with 45 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

Oh no! I've accidentally given my dog 30mg of Latuda daily

Customer Question

Oh no! I've accidentally given my dog 30mg of Latuda daily for 7 days. He is 53 lbs. The pills were cut in half and I thought they were his Zyrtec pills cut in half...hard to explain, but they weren't in a bottle with a label, they were in a pill organizer and I mixed up the two. Is he going to be okay? Will it just get out of his system in the next few days? I'm assuming inducing vomiting won't help because he has already been taking it for a week. He's been lethargic and I did see him hunch and have a tremor just once yesterday. Help!
JA: I'm sorry to hear that. This sounds like it might be serious. I'll let the Veterinarian know what's going on ASAP. Is there anything else important you think the Veterinarian should know about your dog?
Customer: I don't think so - he's on Zyrtec and Rimadyl as medications.
Submitted: 2 months ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 2 months ago.

You're speaking to Dr. Michael Salkin. Welcome to JustAnswer. I'm currently typing up my reply. Please be patient. This may take a few minutes.

Expert:  Dr. Michael Salkin replied 2 months ago.

Curiously, I addressed this unusual "dietary indiscretion" a couple of years ago on this site:

If symptoms were to appear they would have appeared rapidly after ingestion...if they were going to appear at all. 30mg/24kg (53 lbs) is 1.25 mg/kg - far under the doses given to dogs in studies. It took 10 mg/kg to cause tremors, lethargy, and abnormal posture. Your dog should do nicely.
Customer: replied 2 months ago.
But since I did see him have a tremor and hunch his back yesterday does that mean he's toxic? Or are those are just side effects that will subside as the drug gets out of his system? Any idea how long it will take to get out of his system?
Expert:  Dr. Michael Salkin replied 2 months ago.

Yes, those are toxic symptoms but they should be transient and completely abate. I could locate no studies on the pharmicokinetics of this drug in dogs. In people, the mean half-life was a long 2-5 days and so if it's similar in dogs, he could remain symptomatic for 4-10 days. I believe that would be quite unlikely, however, as the dose was thankfully very low. Most important, long-term studies didn't find lasting damage. Please continue our conversation if you wish.